Texas, 2023Flash Flood in Texas, June 22, 2023
June 22, 2023 · NWS LCH · 1 event in 1 county or zone
Heavy rain from a slow moving thunderstorm produced flooding in Jefferson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from a slow moving thunderstorm produced flooding in Jefferson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 22, 2:50 PM CST, 0 minutes earlier.
Area forecast discussion, Jun 22, 2:50 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
350 PM CDT Thu Jun 22 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Saturday night)
Issued at 320 PM CDT Thu Jun 22 2023
Convection continues to blossom across the region this afternoon
in response to a combination of a quasistationary surface boundary
which continues to meander across the region and an upper level
shortwave pushing across the area from Northwest to Southeast as
it wraps around the sprawling longwave over the Southeastern U.S.
Expect this activity to continue through the mid evening before
waning by late evening as the upper level support exits the
region. High rainfall rates are already being observed with some
of these storms and periods of torrential rainfall will remain
possible that could lead to some nuisance flooding.
Guidance is in good agreement on nocturnal convective
redevelopment offshore early Friday morning with this activity
gradually lifting back inland by mid morning. Another upper level
shortwave is progged to slide across the area within the broader
northwesterly flow aloft Friday afternoon which will result in
another round of scattered to numerous storms capable of
torrential rainfall and frequent lightning. This should once again
hold afternoon highs in the upper 80s to lower 90s and apparent
temperatures near 100.
The persistent upper level ridge over Northern Mexico will begin
to build back across Southeast Texas by Saturday putting a lid on
the daily convection and allowing afternoon highs to creep back
upward. Isolated to widely scattered afternoon thunderstorms will
still be possible Saturday afternoon across South Central
Louisiana where the influence of the building ridge will be less
pronounced, but don't expect these to amount to nearly as much as
is being seen today or tomorrow. As of now, forecast apparent
temperatures are on the fringe of advisory criteria across the
Texas counties, but should remain below criteria in Louisiana.
Jones
&&
.LONG TERM...
(Sunday through next Wednesday)
Issued at 320 PM CDT Thu Jun 22 2023
No real change to the long term portion of the forecast this
afternoon, as several hot and dry days are on tap. Aloft, a large
high pressure ridge situated over Mexico/Texas will gradually expand
eastward across the CWA through the first half of the week. At the
surface, weak high pressure over the SE US/Gulf of Mexico will
provide a persistent SWrly flow through the week, allowing
dewpoints/moisture to remain elevated.
Ridging expanding overhead aloft will put a cap on any convection
through the long term period, with near zero rain chances on tap
each day. At the same time, low level moisture will continue to pool
overhead. This will, unfortunately, result in several very hot and
humid days with afternoon highs gradually increasing each day. Sun,
highs will top out in the low to mid 90s along and south of I-10 and
in the upper 90s further inland. Mon to Thurs, inland highs will
reach into the upper 90s to lower 100s, and in the mid to upper 90s
further south. These temps combined with dewpoints in the mid 70s to
near 80 will bring about heat indices in the 107-117 degrees range.
Heat Advisories as well as Excessive Heat Warnings will once again
be needed each day for most, if not all, of the forecast area.
17
&&
.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Thu Jun 22 2023
Expect increasing thunderstorms across the region through the
afternoon in response to a weak, quasistationary frontal boundary
meandering across the region and a weak upper level disturbance
traversing the area. Activity will wane through the evening with
little activity expected overnight. Another round of scattered
convection is expected to initialize Friday morning.
Away from storms, VFR conditions will prevail through the period
along with light, variable winds.
Jones
&&
.MARINE...
Issued at 320 PM CDT Thu Jun 22 2023
Light onshore flow and low seas will prevail through the period.
Scattered showers and thunderstorms will continue this afternoon,
tonight and through Friday. The mid to upper ridge over Mexico
and Texas expected to strengthen and move slowly eastward this
weekend into most of next week, gradually lower chances of showers
and thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 93 74 96 / 10 30 0 20
LCH 76 90 77 91 / 20 60 10 20
LFT 76 94 78 95 / 20 60 10 40
BPT 76 92 77 94 / 20 60 0 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
SHORT TERM...66
LONG TERM....17
AVIATION...66
Hazardous weather outlook, Jun 22, 2:50 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
350 PM CDT Thu Jun 22 2023
LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-232100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
350 PM CDT Thu Jun 22 2023
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...This afternoon and tonight.
Chances of showers and thunderstorms will continue through the mid
evening before shifting offshore overnight. Some storms could be
strong with frequent lightning, gusty winds, and heavy rainfall
possible. A Marginal Risk of Excessive Rainfall (level 1 of 4)
continues for all of Southeast Texas and Southern Louisiana.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and thunderstorms are expected Friday. Some storms
could be strong with frequent lightning, gusty winds, and heavy
rainfall possible. A Marginal Risk of Excessive Rainfall (level 1 of
4) continues for all of Southeast Texas and Southern Louisiana.
Saturday through Wednesday, precipitation chances expected to
decrease as high pressure aloft moves east over the area.
Temperatures expected to increase with afternoon highs ranging from
the upper 90s to lower 100s, with heat index values in the 108 to 113
range, or possibly higher. Heat Advisories will likely be necessary
by this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-436-450-452-455-470-472-475-232100-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
350 PM CDT Thu Jun 22 2023
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Isolated to scattered showers and thunderstorms will continue through
the afternoon and overnight. Some storms may become strong with the
primary concerns being gusty winds, heavy downpours and frequent
cloud to water lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered showers and thunderstorms will continue
Friday. Some storms may become strong with the primary concerns
being gusty winds, heavy downpours and frequent cloud to water
lightning.
Saturday through Wednesday, precipitation chances expected to
decreases high pressure aloft moves east over the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 12:40 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
140 PM CDT Thu Jun 22 2023
LAZ074-252-221915-
Lower Vermilion LA-East Cameron LA-
140 PM CDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of southeastern Cameron
and southwestern Vermilion Parishes through 215 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockefeller Wildlife Range, moving south at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Chenier, Pecan Island, Rockefeller Wildlife Range, Creole and
Rutherford Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2959 9265 2971 9295 2976 9314 2985 9312
2972 9244 2955 9239
TIME...MOT...LOC 1840Z 348DEG 21KT 2965 9273
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DensonLocal storm report, Jun 22, 2:14 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
314 PM CDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Tstm Wnd Gst 21 SW Burns Point 29.36N 91.78W
06/22/2023 E45 MPH GMZ455 LA Public
Report from platform in Eugene Island block
24.
&&
THMSpecial weather statement, Jun 22, 2:23 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
323 PM CDT Thu Jun 22 2023
TXZ615-616-222100-
Lower Jefferson TX-Southern Orange TX-
323 PM CDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of east central
Jefferson and south central Orange Counties through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Port Neches, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches, Bridge City, Central
Gardens and Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2981 9395 2999 9405 3009 9388 3000 9378
2998 9383 2999 9386 2993 9387 2986 9393
2985 9392 2983 9392 2983 9393 2985 9393
2984 9395 2982 9394 2982 9392 2981 9394
2980 9393
TIME...MOT...LOC 2023Z 321DEG 17KT 2998 9392
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14Flash Flood, Jefferson
- When
- June 22, 2:50 PM CST to 3:50 PM CST
- Where
- Jefferson County, 1.19 mi WSW of Port Neches to 1.44 mi SSE of Port Neches
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.997, -93.949
Streets were briefly flooded by heavy rain in Port Neches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, June 22 to 23, 20232 deaths · 2 events
- Tornadoes and Flash Flood in Colorado, June 22 to 23, 2023EF3 · 24 events
- Excessive Heat in Texas, June 22, 20231 death · 1 event
- Flash Flood and Damaging Winds in South Carolina, June 22, 2023$500,000 · 50 kt wind · 6 events
- Flash Flood and Heavy Rain in Georgia, June 22, 2023$250,000 · 3 events
- Tornado and Hail in Colorado, June 22, 2023EF1 · 46 events
- Tornado and Damaging Winds in North Carolina, June 22, 2023EF1 · 10 events
- Hail in New Mexico, June 22, 20232.5 in hail · 17 events
- Wildfire in Arizona, June 22 to 24, 2023$20,000 · 1 event
- Hail in Texas, June 22, 20232.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 22 to 23, 20236 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 22, 202357 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112406.